Diagnostic and Prognostic Assessment of Suspected Drug-induced Liver Injury in Clinical Practice

Raúl J. Andrade; Mercedes Robles-Díaz

Disclosures

Liver International. 2020;40(1):6-17. 

In This Article

Clinical Spectrum of DILI

Clinical Presentation

Idiosyncratic DILI can mimic any other hepatic disease in presentation and hence requires a high degree of awareness and suspicion from the clinicians. It can occur either in subjects without pre-existing liver disease or in patients with known or undiagnosed liver disorders, including patients in which hepatotoxicity may further decompensate underlying cirrhosis leading to acute-on chronic liver failure[6] (Figure 1). The most frequent form of presentation is an acute episode mimicking viral hepatitis or acute cholestatic syndrome. Clinical features can include low-grade fever, asthenia, abdominal discomfort, anorexia, jaundice, encephalopathy and ascites, all of them unspecific for DILI. Jaundice is the most frequent manifestation present in 69%-71% of the cases.[7,8] ALF is described from 4% to 14% of cases of DILI.[9–12] Nonetheless, clinical symptoms, albeit not specific for hepatotoxicity, can be useful to identify some typical drug signatures, establish alternative causes and predict outcome. Hepatotoxicity usually resolves spontaneously after drug cessation except for a minority of instances that progress to ALF and chronic DILI, showing persistent increases in aminotransferases and or/alkaline phosphatase (ALP) and/or radiological or histopathological evidence of liver damage despite drug withdrawal.[13]

Figure 1.

Algorithm for approaching drug-induced liver injury diagnosis

Many prescription and over the counter drugs, herbs and dietary supplements have been associated with liver injury, which complicates the adjudication process particularly when the subject is receiving several agents in combination. Resources such as the LiverTox webpage[14] provide updated information on the potential for hepatotoxicity of many medications in common use. Careful inquiry, retrieving information on treatment start and stop dates with regard to the initiation of symptoms and the course of the clinical syndrome upon drug discontinuation is needed to establish a compatible temporal relationship with the suspected causative agent. Time to onset can range from a few days to several months but the majority of subjects develop DILI within the first 3 months of therapy, although in some instances (eg amoxicillin-clavulanate-related DILI) the hepatic reaction can occur with a considerable delay after treatment interruption.[15]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....